Georgia, 2024Damaging Winds in Georgia, May 27, 2024
May 27, 2024 · NWS JAX · 5 events in 2 counties and zones
A very hot and unstable airmass under steep mid level lapse rates of 7-8 degC/km and bulk shear of near 40-50 kts produced clusters of strong to severe storms in the late afternoon and evening as a short wave trough overhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot and unstable airmass under steep mid level lapse rates of 7-8 degC/km and bulk shear of near 40-50 kts produced clusters of strong to severe storms in the late afternoon and evening as a short wave trough overhead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 27, 1:12 PM EST, 4 hours 58 minutes earlier.
Area forecast discussion, May 27, 1:12 PM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
212 PM EDT Mon May 27 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, HYDROLOGY...
...ISOLATED STRONG TO SEVERE STORMS NORTH OF US-82 IN SE GA THIS
EVENING...
.NEAR TERM...
Issued at 208 PM EDT Mon May 27 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Stagnant pattern over the last few day has started to break down
with the mean low layer high shifting off to the southeast while
the upper ridge flattens and an upstream trough carves its way
into the Deep South. Strengthening southwesterly (offshore) flow
has pinned the Atlantic sea breeze to the immediate coast this
afternoon. With the breezy offshore winds holding off the sea
breeze, hot conditions have ensued this afternoon as temps soar to
the low to mid 90s all the way to the coast, with heat index into
the upper 90s to near 100 once again.
Significant subsidence capping in the low levels will inhibit
storm chances through most of the day until a prefrontal trough
enters SE GA early this evening from the northwest. While the
latest RAOB verifies the strong low-level cap, there is also very
steep lapse rates aloft which will foster a surplus of elevated
instability (MLCAPE of 2,000+ j/kg) through tonight. These
competing factors, along with weakening dynamic, have kept
confidence in storm coverage on the low side. That said, isolated
strong to marginally severe storms cannot be ruled out, with
primary threats being hail and downburst/outflow winds, mainly
north US-82 in SE GA.
Through the overnight hours the weakening frontal zone will push
into NE FL and may trigger widely scattered showers along it but
with the loss of considerable dynamics the thunderstorms are
likely to be isolated at best until after daybreak Tuesday. Layers
of clouds and light southwesterly winds will deter fog
development and keep lows in the low 70s in land and mid/upper 70s
along the ocean/river front.
&&
.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 208 PM EDT Mon May 27 2024
Scattered showers and storms forming ahead of the advancing
frontal boundary will gradually push out of the forecast area and
diminish by Tuesday evening with drier and more stable conditions
building in on Wednesday as high pressure following the frontal
passage settles across the forecast area. Strong to severe storms
are not anticipated for Tuesday with convective developments
expected to be more inhibited on Wednesday due to the influence of
high pressure, however scattered to isolated formations cannot be
ruled out at this time. High temperatures through midweek will
rise into the lower to mid 90s with overnight low temperatures
dropping down into the mid to upper 60s over inland areas and in
the lower 70s for coastal areas and along the St Johns River.
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 208 PM EDT Mon May 27 2024
Chances for convection will increase by the end of the week and
into the weekend as prevailing flow shifts to become more out of
the north and northeast as high pressure to the north moves
eastward and brings in a more moist onshore flow for the forecast
area. Daily high temperatures will drop below the seasonal average
through the end of the week with overnight low temperatures
remaining at near normal levels.
&&
.AVIATION...(18Z TAFS)
Issued at 143 PM EDT Mon May 27 2024
VFR cumulus and a west to southwesterly wind prevails at all sites
with a wind shift to an ESE to SE direction at KSSI, KSGJ, and
KCRG over the next couple of hours as the pinned sea breeze
attempts to push inland. A cool front moving in from the northwest
tonight will bring potential for t'storms, mainly at KSSI after
00z. Weakening of the front and the supporting disturbance will
lower t'storm chances across most of NE FL through the overnight
hours with VCSH more likely. No concern for fog or low stratus
given the continuation of light westerly winds around 4-8 kts and
mostly cloudy skies overnight. The front will slowly track south
toward central FL through Tuesday with skies clearing and winds
turning WNW in its wake.
&&
.MARINE...
Issued at 208 PM EDT Mon May 27 2024
A weak cool front will slide into the waters from the north
Tuesday morning with showers and isolated storms developing ahead
of it overnight tonight. That front will stall south of the waters
Tuesday night and remain there through Thursday as high pressure
builds to the north. Onshore flow will increase toward the end of
the week as high pressure builds northeast and another front
pushes across the water this upcoming weekend. Strengthening flow
should result in rising seas offshore by Sunday.
Rip currents: Low risk is expected Tuesday with low-end Moderate
risk possible with sea breeze development Wednesday afternoon.
&&
.HYDROLOGY...
Issued at 208 PM EDT Mon May 27 2024
Moderate river flooding is forecast end of the week on the Santa
Fe at Three Rivers Estates, just touching the moderate category.
The Satilla River basin remains in Minor Flood stage at Atkinson
(but coming down) and portions of the Suwannee are expected near
Minor Flood stage this week. Minor flooding will be possible
towards mid to late for the lower Santa Fe River near the gauge at
Hildreth.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 92 67 91 / 50 10 10 10
SSI 73 91 72 90 / 40 20 10 10
JAX 73 94 69 94 / 30 20 10 10
SGJ 73 93 72 91 / 20 30 10 10
GNV 72 93 67 95 / 30 30 10 20
OCF 72 93 70 95 / 20 40 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, May 27, 5:02 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Mon May 27 2024
GAZ132-272315-
Coffee GA-
602 PM EDT Mon May 27 2024
...STRONG TO SEVERE THUNDERSTORMS WILL IMPACT WESTERN AND CENTRAL
COFFEE COUNTY AFTER 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a severe thunderstorm 10
miles northwest of Mystic, or 11 miles east of Ashburn, moving east
at 35 mph.
HAZARD...Wind gusts of at least 45 to 55 mph and at least nickel
size hail possible after 645 PM EDT.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Douglas, Broxton, Ambrose, and Pridgen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 3180 8284 3144 8286 3151 8308 3156 8306
3161 8306 3163 8303 3163 8301 3166 8301
3166 8300 3178 8300 3179 8298 3178 8292
3179 8290 3178 8289 3178 8287 3180 8285
TIME...MOT...LOC 2200Z 284DEG 30KT 3174 8347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
NELSONThunderstorm Wind, Atkinson
- When
- May 27, 6:10 PM EST
- Where
- Atkinson County, 2.46 mi ENE of Gastons Still
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -83.060
A storm survey by the county EM showed numerous large softwood trees blown down along Bridgetown Road, just south of Countryside Road. The time of damage was based on radar. Radar velocity showed 70-80 mph winds with this storm.
Thunderstorm Wind, Atkinson
- When
- May 27, 6:35 PM EST
- Where
- Atkinson County, 0.69 mi N of Willacoochee
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.340, -83.050
A tree was blown down onto a home off of Bostwick Street. The time of damage was based on radar.
Thunderstorm Wind, Atkinson
- When
- May 27, 6:35 PM EST
- Where
- Atkinson County, 0.69 mi N of Willacoochee
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -83.050
The county EM reported a large tree was blown along Bostwick Street and destroyed a home. Two inhabitants were transported with injuries to the hospital. Four people in total were displaced. The time of the event was based on radar.
Thunderstorm Wind, Coffee
- When
- May 27, 6:38 PM EST
- Where
- Coffee County, 4.94 mi SE of Lax
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.420, -83.060
Widespread trees and power lines blown down including along Mora Road and Bridgetown Road. The time of damage was based on radar.
Thunderstorm Wind, Coffee
- When
- May 27, 6:38 PM EST
- Where
- Coffee County, 4.1 mi ESE of Lax
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.440, -83.060
Trees and powerlines were blown down by Bridgetown Road and Old Columbus Road. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27, 2024$1.4 million · 3.25 in hail · 123 events
- Tornadoes and Hail in Alabama, May 27, 20241 death · EF0 · 20 events
- Tornadoes and Damaging Winds in Georgia, May 27, 2024$121,000 · EF1 · 62 events
- Hail and Damaging Wind in Louisiana, May 27, 2024$404,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, May 27, 2024$80,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Tennessee, May 27, 2024$201,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Mississippi, May 27, 2024$77,000 · 1 in hail · 9 events
- Tornado in Pennsylvania, May 27, 2024$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Maryland, May 27, 2024$41,000 · 1 in hail · 11 events
- Tornado in Pennsylvania, May 27, 2024$20,000 · EF1 · 1 event
- Hail and Damaging Winds in North Carolina, May 27, 2024$32,000 · 1 in hail · 10 events
- Lightning Strike in Puerto Rico, May 27, 20243 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170711, 1169318, 1170714, 1169323, 1169325.